Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 406, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 11, 2004, 10:50 PM CDT for Culberson County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 11, 2004, 10:50 PM CDT (03:50 UTC)
- Expired
- Oct 11, 2004, 11:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Culberson County, TX
The radar
The El Paso radar (KEPZ), 202 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 3.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 176 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1275 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 337 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 120350 SVRMAF TXC109-120445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1049 PM CDT MON OCT 11 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN CULBERSON COUNTY IN SOUTHWEST TEXAS * UNTIL 1145 PM CDT * AT 941 PM MDT...NATIONAL WEATHER SERVICE RADAR DETECTED A THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS. THIS STORM WAS LOCATED 12 MILES WEST OF VAN HORN...MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... VAN HORN... DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL UP TO THE SIZE OF QUARTERS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3149 10491 3071 10491 3098 10438 3145 10444 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 1:37 PM CDT, 9 hours 13 minutes earlier.
Area forecast discussion, Oct 11, 1:37 PM CDT, 9 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 137 PM CDT MON OCT 11 2004 .SHORT TERM... LIGHT SCATTERED PRECIPITATION CONTINUES TO PROPAGATE E-NEWD THROUGH THE FA DUE TO ENHANCED LIFT WITHIN THE LEFT FRONT QUADRANT ASSOCIATED WITH A MID-UPPER LEVEL LOW CENTERED OVER ERN AZ. THESE SHOWERS WILL DIMINISH AS THEY HEAD INTO AN AREA OF STRONGER SUBSIDENCE ALOFT EAST OF AN ANDREWS-CRANE LINE. PRECIPITATION SHOULD BE LIMITED TO A HUNDREDTH OF AN INCH AS THESE SHOWERS REMAIN LIGHT AND ARE MOVING FAIRLY QUICKLY TO THE E-NE. A MID-LEVEL SHORTWAVE TROUGH OVER SRN AZ SHOULD EJECT EWD AND ENHANCE LIFT AND VERTICAL SHEAR IN FAVOR OF THUNDERSTORMS ACROSS THE WESTERN PORTIONS OF THE CWA THIS EVENING. POINT FORECAST SOUNDINGS REVEAL HIGHER SURFACE-BASED CAPES OUT WEST ALONG WITH COOLER MID-LEVEL TEMPERATURES. LIMITING FACTOR FOR SEVERE WEATHER WILL BE THE LACK OF LOW-LEVEL MOISTURE... WITH DEWPOINTS NOW READING IN THE LOWER 50S. IF THE CLOUD LAYER DIMINISHES LATER THIS AFTERNOON... STRONGER SURFACE HEATING COULD TRIGGER AN ISOLATED SEVERE THUNDERSTORM. .LONG TERM... BY TUES SWRN STATES UPPER LOW IS MAKING ITS MOVE WWD WHILE SFC HIGH PRESSURE SLOWLY REBUILDS INTO W TX UNDERNEATH NW MID LEVEL FLOW. WEAK SE LOW LEVEL WILL CONTINUE ACRS LOWER TRANS PECOS AND THUS LOW CLOUDS WILL HANG AROUND E SIDE OF MTNS INTO THE AFTERNOON. ISOLD -SHRA POSSIBLE DAVIS MTNS/BIG BEND PER 85H LI/S 0 TO MINUS 2 AND WEAK UPGLIDE. BY WED PM SFC RIDGE IS ESTABLISHED S INTO TRANS PECOS AS PARENT SFC ANTICYCLONE MOVES SE INTO CENTRAL PLAINS UNDERNEATH A COOL NEAR MERIDIONAL MID LEVEL FLOW AND THUS CLOUDS INVOF MTNS SHOULD HAVE BETTER CHC TO CLEAR OUT. SFC RIDGE WILL TRANSITION EWD THUR RETURNING SE FLOW ACRS TRANS PECOS. SOME INDICATION THAT LOW CLOUDS WILL RETURN WITH WEAK WAA BUT WILL DOWN PLAY ATTM. MID LEVEL FLOW WILL BEGIN TO BACK ACRS NRN HIGH PLAINS BUT NOT BEFORE A GLANCING FRONT IS PUSHED S INTO W TX FRI NIGHT/SAT AM. DESPITE FREQUENT RE- ENFORCING COLD FRONTS INTO NEXT WEEKEND RAIN CHANCES WILL BE MINIMAL WITH COOL LOW LEVELS LACKING CONVERGENCE NW OF CWFA. MID LEVEL PATTERN HAS COMPLETELY CHANGED BY LATE SAT PM/SUN WITH DEVELOPMENT OF A MORE DEAMPLIFIED W-SW FLOW WHICH WILL TEND TO SET UP A WARMING TREND SAT/SUN WITH LOW LEVEL THERMAL RIDGE AND LEESIDE TROF. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 50 74 54 78 / 0 0 0 10 CARLSBAD NM 49 72 53 77 / 10 0 0 10 DRYDEN TX 56 78 59 82 / 10 0 10 10 FORT STOCKTON TX 54 74 56 79 / 10 0 0 10 GUADALUPE PASS TX 47 68 53 72 / 20 0 0 10 HOBBS NM 48 72 52 72 / 10 0 0 10 MARFA TX 47 73 47 74 / 20 10 10 10 MIDLAND INTL AIRPORT TX 50 74 55 76 / 10 0 0 10 ODESSA TX 50 74 55 76 / 10 0 0 10 WINK TX 53 79 55 82 / 10 0 0 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. &&
Hazardous weather outlook, Oct 11, 1:05 PM CDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 105 PM CDT MON OCT 11 2004 NMZ027>029-033-034-TXZ045-050-057>061-067-068-074-075-079>082-258- 121000- ANDREWS-BIG BEND AREA-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-ECTOR-EDDY COUNTY PLAINS-GAINES- GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-LOVING- MARFA PLATEAU-NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY- REEVES COUNTY AND UPPER TRANS PECOS-SOUTHERN LEA COUNTY-TERRELL- VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 105 PM CDT (1205 PM MDT) MON OCT 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS THE WESTERN PERMIAN BASIN... THE MOUNTAINS OF WEST TEXAS... IMMEDIATE ADJACENT PLAINS...AND SOUTHEASTERN NEW MEXICO. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF WIND GUSTS TO 50 MPH...SMALL HAIL... AND BRIEF HEAVY RAINFALL. THERE IS A POTENTIAL FOR LOCALIZED FLASH FLOODING UNDER ANY THUNDERSTORM THAT DEVELOPS AS WELL AS FREQUENT... DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
In the hours before
Special weather statement, Oct 11, 10:36 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1036 PM CDT MON OCT 11 2004 TXZ057-120430- VAN HORN AND HIGHWAY 54 CORRIDOR TX- 1036 PM CDT MON OCT 11 2004 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN CULBERSON COUNTY. A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF VAN HORN AT 1036 PM CDT...MOVING EAST AT 30 MPH. HAIL TO THE SIZE OF DIMES...WIND GUSTS TO 50 MPH...AND DEADLY LIGHTNING CAN BE EXPECTED. RAINFALL RATES IN EXCESS OF ONE HALF INCH PER HOUR ARE LIKELY. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND ANY INTENSIFICATION MAY REQUIRE A SEVERE THUNDERSTORM WARNING. SEEK SHELTER AS THIS THUNDERSTORM APPROACHES YOUR LOCATION. 06
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.